Follow
Share

Got in touch with husband's doc. He prescribed Seroquel but haven't picked it up yet.

This question has been closed for answers. Ask a New Question.
Please don't experiment on your own with dosage. You feel you are in good hands with an experienced doctor. Work closely with him!

Most prescribing doctors start at a low dose knowing that it might not be enough, but wanting to see if there are side effects. It is easier to monitor and adjust the dose upward if necessary.

My husband leveled off at 100 mg, and remained at that level for the rest of his life (about 9 years). Don't worry about looking ahead too far. Just monitor it day-to-day. Discuss changes in his symptoms with his doctor.
Helpful Answer (2)
Report

When starting a new med be careful to monitor him closely. Seroquel, I believe builds up in the system. When my mom started it the doc said he had dementia patients that take up to 400mg a day and would not go over that. Your hubby's system will adjust to the med and over time will more than likely require higher doses, another reason to use it cautiously and conservatively especially since it sounds as if it is working well. If he reaches the maximum dosage, they would have to switch him to another med or add something else to his regimen.
Helpful Answer (1)
Report

100% agree with Sunny. At this point, what you are giving him works. Don't adjust the dosage without the doc's input. NOW is the time to secure the guns.
Helpful Answer (3)
Report

I won't second guess the doctor's prescription.

I would take this time to make the safety arrangements. You can't trust that things will stay calm. Dementia changes the person. What works today may not work tomorrow. Get the safety issues resolved now. Don't be taken into a false sense of security. Take care of the safety issues. I would also use this time to read as much as possible about dementia. Information about this condition and it's progression will help you understand the disease and it's progression. As the caregiver, we are responsible for safety precautions, because the patient is no longer able to. So, I would take care of the safety concerns now.
Helpful Answer (1)
Report

In my humble opinion 25mg twice a day is too much. Start on a smaller dose, then if necessary increase it. Like I said, mom started on 12.5 mg, once a day, and that did the trick for her. The amount to give is trial and error, start with low dosage, increase as necessary.
Helpful Answer (1)
Report

Yes, his doc is a specialist in Dementia and ALZ. He is in a pretty large city not just a backwoods doc. I feel good about him. I have his cell phone number in case I have a problem like yesterday. How will I know if it is too strong ? It would be if he slept all day and was a zombie but when he gets up he watches tv and helps me decide what to eat for the next meal. He is like his old self right now so what do you think ?
Helpful Answer (1)
Report

Since he seems calm now, I would use this time to make the safety arrangements. Dementia can change on a daily basis.
Helpful Answer (1)
Report

You can't know or maybe you do how I feel right now. If it just keeps up. I have to go to work tomorrow for 4 hours. We will see. Thank you
Helpful Answer (1)
Report

Tara, 25mg is the smallest dose. My mom was started on 12.5 mg once a day, which meant I cut the tablets in half. Get a pill cutter.

Is he taking 25mg twice a day? Is that what the doc prescribed? It sounds like alot to me. You may want to check with the doc on reducing the dosage by half. Is the doc a geriatric specialist? Seroquel is a very strong drug.
Helpful Answer (2)
Report

They started my DH (dear husband) on 25mg. Is that the lowest dose or pretty strong ? I know it can give him heart fluttering and if that happens I am to stop it immediately.
Helpful Answer (0)
Report

Great news, TJ! I hope this blissful bit continues for a long time.
Helpful Answer (2)
Report

The night and the sundowning was blissful, really. I know my husband is gone but the man I was with last night was nice and peaceful. LOL Thank you for caring. I pray it continues.
Helpful Answer (2)
Report

Tara, how was the night?
Helpful Answer (0)
Report

Tara, and just one tip for you. Always keep a dose of Seroquel with you. If I had to have mom at the ER through sundowning it was very difficult for her to say nothing of the staff and me. They would order it from the hospital pharmacy for mom, but that took forever. But they would allow me to give it to mom if I had it with me.

Have you notified 911 that you have a person with dementia, that loves his guns, living there?
Helpful Answer (2)
Report

Tara, what time did you give the Seroquel? My mom's sundowning also started about threeish but did not start to get bad until four or so. I alway gave her Seroquel about 4:30, then fed her dinner, she was very ready for bed, and exhausted between 6 and 6:30, and slept all night wiith up and downs until 8 or so to see where she was.

What time zone are you in? Giving my mom the med about two hours before bedtime worked very well an gave me some respite the end of the day which I needed so badly.
Helpful Answer (2)
Report

Today was the first day I have had a good day. Peaceful. The Seroquel worked like magic but I'm not going to throw a party yet. His sundowning at least today has not started yet as it started at 3pm. It is 4pm. His doc said that Aricept CAN cause extreme sundowning in some patients !!!! Wow, That's what it was I believe. I'm keeping my fingers crossed and praying. He is not talking much but he had a good nap on the couch. Now I hope he can sleep tonight
Helpful Answer (1)
Report

Another detail. My husband took 100 mg a night once he was at therapeutic level. (I think he started at 25). Look at what ff lists as doses.

In comparison, an adult I know who takes it for bipolar disorder takes 800 mg per day.

You can see that when used for treating behaviors in dementia a very small dose is used.
Helpful Answer (2)
Report

Tarajane, if the lawyer you saw was an Elder Law specialist, he may not be the right person to talk to about divorce and other legal options concerning your marriage. Perhaps he will refer you to a Family Law specialist, or to someone else in the firm who handles such matters.
Helpful Answer (2)
Report

Tarajane, Seroquel was our first "miracle" drug. In our case it was used for anxiety and agitation that prevented sleeping through the night. I simply could not have continued in the caregiving role without SLEEP, so this was very important!

If you look it up online you will probably discover that it isn't to be used with elders, with people with dementia, etc. etc. But it IS used in those circumstances, by very responsible doctors who keep careful track of the results. Usually it is started at a very low dose and gradually titrated up to a therapeutic level if there are no side effects. So it may not be effective immediately.

I learned to give it to my husband when he was completely ready for bed and in the bedroom. We had a very short window before he became a zombie! (It is no problem being a zombie if you are fast asleep in bed.) The "zombie" effects wore off in 3 to 4 hours, and it was not a problem if he had to go to the bathroom in the night. The calming effects must have lasted longer, because he was able to sleep thought the night.

Other people in my support group gave Seroquel to their loved ones during the day, and it worked fine for them. Some others tried it but didn't find it helpful at all.

I tell you all this so you'll have some idea of what to expect. You will NOT know if it will work for your husband unless you try it. Maybe it will be your first miracle drug on this journey. Maybe it won't work at all. But unlike something like haldol, it does no permanent damage and side effects will go away when you stop the drug, if that is what happens in your case.

I think I've mentioned before that the situation you are in is first and foremost a MEDICAL problem, and I am so glad to read that the doctor is trying to come up with medical solutions. This might not be perfect solution. But do keep trying!
Helpful Answer (3)
Report

Tarajane, so sorry. Can you try to think of: It's not him, it's the illness.
Helpful Answer (1)
Report

I have been keeping notes. He wants a divorce. I am going to call the attorney that drew up our POA's tomorrow if he still feels the same after the new med Seroquel.
Helpful Answer (0)
Report

Tara, it's a first step. Just remember, if it doesn't work, you call the doctor back. Start a notebook with your daily observations of your husband's behaviors:time of day, how you reacted, what times he gets various meds.

Watch some Teepa Snow videos on YouTube when he sleeps so you get an idea of how to handle these various situations as they come up.
Helpful Answer (3)
Report

Seroquel was very effective for my mom's sundowning behaviors. She started on 12.5 mg once a day and it gradually increased to 75 mg once a day over the course of 3.5 years. Recently with her move to a facility, she is now taking much more of it, but I am not privy to that info. Dysfunctional families that want to believe their delusions rather than listening and believing the truth.
Helpful Answer (2)
Report

Tarajane, the hospital and now the rehab center has my Mom on seroquel 12.5 mg. It's hard to tell how that med is working because my Mom had serious delirium after a head injury in a fall at home. It does make her much calmer but she seems very zoned out and sleeps a lot.

Type in seroquel into Google, and read what drug website and WebMD has to say about the prescription.

These meds are pretty much trial and error. If seroquel doesn't seem to help, there are other meds the doctor can use in it's place.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.